I started using the fentanyl patch on wednesday 4/27 and was told by my doctor that these would last 48 hrs. he also said in the beginning we would probably have to adjust the strength. well I tried the first one and found relief right away but after the first day it started wearing off. I have noticed since wednesday that I'm getting pain in my hips and it feels like it is in my bones. Has anyone else experienced anything like this?
Just a little history I had spinal fusion L4-L5 with disc replacement and rods and screws on 1/26/2011. The pain in my legs was gone after surgery, although the pain in my back was still there and is getting worse. I was on oxycontin 80 mg 3xday but was getting no relief so they switched me to the fentanyl patch.
Any suggestions would be appreciated.
So how are you doing now that you have had a few patch changes. Many other posters on here have stated that it takes about a week to get an idea of what the particular dose is going to do for you. It's all about getting the levels in your blood to level out. I'm assuming that they started you out on the 25 mg patch first?
If you don't mind, I'm curious what medicine you were switching from. My physiatrist at one point told me she would have no problems putting me on the patch however, I declined due to my narcotic policy with my neurosurgeon. I'm curious about it and pay attention to these threads so that I may learn about it.
Thanks and I hope you are now finding relief,
__________________ Herniated L5-S1 in 2005
Herniated L2-L3 in 2008
Dynamic stabilization L2-L3 in 2008 (failed-spondylolesthis of L2)
PLIF L2-L3 in 2009
PLIF failed to fuse
Hey Joe, my doc started me on 50mcg/hr and after a few days now (3rd patch a few hrs ago) I feel like it needs to be bumped up some. I am great the first day and by the second day it feels like the medicine has worn off. I came off of oxycontin 80mg 3xday. As for the new pain in my hips I'm starting to think it is from not having enough medicine, that it probably is not a new pain but one that the oxy's were taking care of and the new meds are not enough. Does that make any sense??
I have changed between oxycontin and the patch and by the sound of the level you were on I would say you will need to increase your dose quite a bit but I warn you that it is better to be in some pain for a while than go up in strength of patch too fast. They are strong and it takes time to adjust to them. The level is less than you are used too but if you changed strait on to a stronger patch after a while when the levels increase in your blood stream you can over dose or at least get very dizzy and maybe sick. So give it time to build and get used to the different medication as they are different. Once your body adjusts your doctor will probably then increase the dose to the suitable level.
I found it then and now also the best pain medication for me. I did have to use an anti-inflammatory, valium and an anti depressant along with a fast acting pain killer for breakthrough pain before I had surgery. Now I only need a 25 patch and a break through tablet (Panadol here in Oz) occasionally. Good luck and be patient.
25-Nov-2010: ALIF fusion L5-S1. 9 years of Chronic lower back pain. Nearly 18 months of pain across my upper pelvis, through my butt and down my left leg into my foot. Sciatica relieved by surgery.